Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 71, NWS Morristown, TN

June 8, 2015Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 8, 2015, 8:54 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2015, 8:54 PM EDT (00:54 UTC)
Expired
Jun 8, 2015, 9:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:00 PM EDTTSTM WND DMGShooting Creek, NCONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS54 KMRX 090054
SVRMRX
NCC039-043-090130-
/O.NEW.KMRX.SV.W.0071.150609T0054Z-150609T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT MON JUN 8 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...

* UNTIL 930 PM EDT

* AT 854 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  HAYESVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...TOPTON...
  SHOOTING CREEK AND BRASSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3525 8381 3526 8380 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3517 8373
      3515 8373 3516 8365 3515 8364 3514 8366
      3514 8364 3512 8364 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8392
TIME...MOT...LOC 0054Z 267DEG 32KT 3508 8370 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
555 
WWUS54 KMRX 090119
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 PM EDT MON JUN 8 2015

NCC039-090128-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-150609T0130Z/
CHEROKEE NC-
919 PM EDT MON JUN 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3499 8392 3514 8386 3514 8382 3516 8375
      3515 8373 3516 8365 3515 8365 3514 8366
      3514 8364 3512 8364 3513 8362 3511 8362
      3510 8360 3504 8356 3502 8352 3501 8352
      3500 8351
TIME...MOT...LOC 0118Z 277DEG 21KT 3503 8362 

$$

NCC043-090130-
/O.CON.KMRX.SV.W.0071.000000T0000Z-150609T0130Z/
CLAY NC-
919 PM EDT MON JUN 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CLAY COUNTY...

AT 918 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF HIAWASSEE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...SHOOTING CREEK AND
BRASSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8392 3514 8386 3514 8382 3516 8375
      3515 8373 3516 8365 3515 8365 3514 8366
      3514 8364 3512 8364 3513 8362 3511 8362
      3510 8360 3504 8356 3502 8352 3501 8352
      3500 8351
TIME...MOT...LOC 0118Z 277DEG 21KT 3503 8362 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:38 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 8, 7:38 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT MON JUN 8 2015

.DISCUSSION...FRESHENED THE HOURLY GRIDS AND UPDATED THE ZFP
PRODUCT TO DROP THE LATE AFTERNOON PERIOD. WEB PRODUCTS ALSO
UPDATED. WILL UPDATE AGAIN SHORTLY TO DROP THE SEVERE THUNDERSTORM
WATCH...AND MAKE ANY NEEDED POP/WEATHER ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  88  67  89 /  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  85  65  88 /  80  20  10  10
OAK RIDGE, TN                       67  87  65  88 /  80  20  10  10
TRI CITIES AIRPORT, TN              63  84  60  86 /  80  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 8, 3:58 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT MON JUN 8 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
358 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE
AFTERNOON AND INTO TONIGHT. SEVERE STORMS WILL MAINLY BE ISOLATED
THIS AFTERNOON...BUT BETTER CHANCES OF SEVERE STORMS EXIST THIS
EVENING AND TONIGHT AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT
APPROACH THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE
DAMAGING WINDS...WITH LARGE HAIL POSSIBLE FROM SOME OF THE STRONGER
STORMS. ISOLATED FLOODING IS POSSIBLE IN SOME AREAS...BUT STORMS
WILL BE MOVING QUICKLY...THEREBY REDUCING THE CHANCES OF FLOODING.
ALTHOUGH THE CHANCES OF TORNADOES IS VERY LOW FOR THIS
EVENT...LOCALIZED CONDITIONS COULD PRODUCE A BRIEF TORNADO.

IN GENERAL...CONDITIONS FOR STRONGER STORMS ARE MORE FAVORABLE IN
THE WESTERN AND NORTHWESTERN AREAS...ON THE PLATEAU...WITH AREAS IN
THE EASTERN COUNTIES...ALONG THE NORTH CAROLINA STATE LINE...NOT
QUITE AS FAVORABLE...BUT THESE AREAS COULD STILL GET SEVERE STORMS.

MOST OF THE STORMS WILL MOVE EAST OF THE AREA BY ABOUT 2AM TUESDAY
MORNING...WITH ONLY SHOWERS AND ISOLATED THUNDERSTORMS THEREAFTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND INTO TONIGHT.

In the hours before

Special weather statement, Jun 8, 7:40 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT MON JUN 8 2015

TNZ013-014-035>038-067>069-071-090030-
ROANE TN-KNOX TN-CAMPBELL TN-NW BLOUNT TN-LOUDON TN-ANDERSON TN-
CLAIBORNE TN-MORGAN TN-GRAINGER TN-UNION TN-
740 PM EDT MON JUN 8 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...KNOX...CAMPBELL...NW
BLOUNT...LOUDON...ANDERSON...CLAIBORNE...MORGAN...GRAINGER...AND
UNION COUNTIES UNTIL 830 PM EDT...

AT 739 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LA FOLLETTE TO NEAR
KINGSTON...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EAST TENNESSEE.

LAT...LON 3615 8358 3613 8361 3614 8364 3610 8363
      3612 8367 3609 8366 3609 8371 3603 8367
      3576 8387 3585 8468 3645 8414 3646 8337
TIME...MOT...LOC 2339Z 274DEG 37KT 3639 8413 3592 8451
Local storm report, Jun 8, 7:48 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     DAMASCUS                36.63N 81.79W
06/08/2015                   WASHINGTON         VA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE EASTERN PORTION OF THE COUNTY.

&&
Local storm report, Jun 8, 8:14 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     GRANDVIEW               35.74N 84.84W
06/08/2015                   RHEA               TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE NORTHERN PORTION OF THE COUNTY.

&&
Local storm report, Jun 8, 8:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
833 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     RELIANCE                35.19N 84.57W
06/08/2015                   POLK               TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE NORTHWESTERN PORTIONS OF THE
            COUNTY FROM CHILHOWEE TO RELIANCE.

&&
Special weather statement, Jun 8, 8:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT MON JUN 8 2015

TNZ069>074-090130-
KNOX TN-SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
851 PM EDT MON JUN 8 2015

SIGNIFICANT WEATHER ADVISORY FOR KNOX...SEVIER SMOKY MOUNTAINS...
NORTH SEVIER...JEFFERSON...BLOUNT SMOKY MOUNTAINS...AND NW BLOUNT
COUNTIES UNTIL 930 PM EDT...

AT 851 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKFORD...OR NEAR ALCOA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 45 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...GATLINBURG...
DANDRIDGE...PIGEON FORGE...LOUISVILLE...ROCKFORD...EAGLETON
VILLAGE...PITTMAN CENTER...TOWNSEND...WALLAND...FAIRGARDEN...
MCMAHAN...SEYMOUR...WEARS VALLEY...KIMBERLIN HEIGHTS...KODAK AND
BEARDEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EAST TENNESSEE.

LAT...LON 3562 8414 3601 8398 3608 8331 3590 8331
      3587 8330 3567 8330
TIME...MOT...LOC 0051Z 268DEG 33KT 3587 8392

DH
Local storm report, Jun 8, 8:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/08/2015                   CHEROKEE           NC   911 CALL CENTER

            FEW TREES DOWN.

0840 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
06/08/2015                   CHEROKEE           NC   911 CALL CENTER

            FEW TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:57 AM EDTSpecial Weather StatementMRXCherokee48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.